Hail, Wayne
- When
- April 16, 2:40 PM CST to 2:42 PM CST
- Where
- Wayne County, 1 mi NNE of Mulberry
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 31.493, -88.844
A very moist and unstable environment developed ahead of an approaching cold front. As this front entered the area during the evening hours, it triggered severe thunderstorms that produced tornadoes, large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A very moist and unstable environment developed ahead of an approaching cold front. As this front entered the area during the evening hours, it triggered severe thunderstorms that produced tornadoes, large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 16, 12:26 PM CST, 2 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Mobile AL 126 PM CDT Sat Apr 16 2022 .NEAR TERM /Now Through This Evening/...A zonal to northwesterly flow aloft is in place as an upper-level trough digs into the Great Lakes region and a ridge builds over Mexico. With these two features interacting, jet stream flow at the 300mb level has split over Eastern Arkansas and Western Mississippi, with a northwesterly jet situated over Louisiana/Southern Mississippi and a westerly jet over the Ohio River valley. Embedded shortwave energy will also be moving through the flow aloft, helping to induce lift across the region. Looking in the lower levels, a surface frontal boundary is currently draped from northwest Mississippi into southeast Alabama. This boundary will slowly sag southward throughout the day today, before stalling over our region this evening and lifting back to the north Sunday morning. Current analysis shows strong differential divergence over Eastern Arkansas/Western Mississippi, where a portion of the surface boundary resides, a 500mb shortwave trough is located, and the aforementioned 300mb jet split took place. This has resulted in ongoing showers and thunderstorms across that region. Looking east, a 30-40 knot 850mb low level jet, which was over Eastern Alabama earlier this morning, has departed, leaving behind a much weaker 20- 25 knot flow over the region. This likely assisted in the early morning storm development over Central Alabama, which has since waned as they entered our northern CWA counties. Additionally, sufficient low-level moisture and instability has returned, with dew points across the region in the upper 60s to near 70 and temperatures (outside of regions that already received rain this morning) in the low 80s, giving way to steep low-level lapse rates and MLCAPEs of 1500 to 2000 J/kg. Although PWATs are between 1.4 to 1.7 inches, a rather stout dry layer was present above 700mb in the 12z soundings from KLIX and KJAN. With northwesterly flow aloft in place, this dry layer will have likely advected into our region, bringing with it estimated DCAPEs of around 800 to 1000 J/kg. As the frontal boundary pushes southward and the shortwave moves within the northwesterly flow aloft, the region of maximized differential divergence will push into our local area. With sufficient moisture and instability in place, along with bulk shear values around 30 to 35 kts, expect the shower and thunderstorm activity to intensify as it pushes southeastward, likely reaching our region by mid to late afternoon. High DCAPE values suggest that storms have the potential to produce damaging downburst winds gusts up to 60mph. Additionally, the dry air aloft and high instability values suggest a hail threat (up to quarter-sized)with some of the stronger storms. Storms will begin to weaken and rain coverage will decrease by the late evening hours as instability values drop due to the loss of daytime heating and the shortwave trough exits the region. /96 && .AVIATION... 18Z issuance...VFR conditions are currently present across much of the region. By mid to late afternoon, showers and thunderstorms, some of which could produce damaging winds and hail, will spread across the region. A lowering of visibilities and ceilings may occur in some of the heavier storms. Rain coverage will decrease by the late evening hours. By early Sunday morning, low stratus will move into the region, possibly lowering ceilings to IFR. Additionally, some patchy fog may also develop, reducing visibilities. Fog will dissipate by mid-morning and ceilings should lift to MVFR by Saturday afternoon before the next round of showers and storms approach the region. /96 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
Special Weather Statement
National Weather Service Mobile AL
1017 AM CDT Sat Apr 16 2022
ALZ053-055-056-161600-
Clarke AL-Monroe AL-Conecuh AL-
1017 AM CDT Sat Apr 16 2022
...A strong thunderstorm will impact portions of Monroe, east central
Clarke and northwestern Conecuh Counties through 1100 AM CDT...
At 1016 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 10 miles southwest of Vredenburgh, or 15 miles
northwest of Monroeville, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monroeville, Frisco City, Peterman, Uriah, Excel, Beatrice,
Vredenburgh and Repton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3160 8689 3124 8753 3169 8766 3183 8741
3183 8725
TIME...MOT...LOC 1516Z 323DEG 16KT 3172 8745
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Mobile AL
1059 AM CDT Sat Apr 16 2022
ALZ055-056-161645-
Monroe AL-Conecuh AL-
1059 AM CDT Sat Apr 16 2022
...A strong thunderstorm will impact portions of central Monroe and
central Conecuh Counties through 1145 AM CDT...
At 1059 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Monroeville, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monroeville, Frisco City, Peterman, Excel and Repton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3153 8686 3126 8740 3126 8742 3160 8756
3172 8725
TIME...MOT...LOC 1559Z 309DEG 15KT 3158 8733
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial Weather Statement
National Weather Service Mobile AL
202 PM CDT Sat Apr 16 2022
ALZ051-053-161945-
Clarke AL-Choctaw AL-
202 PM CDT Sat Apr 16 2022
...A strong thunderstorm will impact portions of central Choctaw and
northwestern Clarke Counties through 245 PM CDT...
At 202 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles southwest of Putnam, or 12 miles
southeast of Butler, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thomasville and Fulton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3199 8810 3201 8809 3199 8807 3199 8767
3172 8770 3186 8821 3203 8816 3203 8812
TIME...MOT...LOC 1902Z 282DEG 27KT 3193 8810
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Mobile AL
226 PM CDT Sat Apr 16 2022
ALZ051-053-162015-
Clarke AL-Choctaw AL-
226 PM CDT Sat Apr 16 2022
...Strong thunderstorms will impact portions of central Choctaw and
northwestern Clarke Counties through 315 PM CDT...
At 225 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Myrtlewood to 5
miles northwest of Toxey. Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Butler, Pennington, Gilbertown and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3218 8801 3215 8802 3214 8804 3211 8805
3209 8804 3206 8807 3207 8810 3205 8812
3202 8812 3199 8810 3200 8809 3201 8809
3199 8807 3199 8803 3180 8807 3191 8847
3196 8847 3224 8801
TIME...MOT...LOC 1925Z 280DEG 37KT 3222 8797 3195 8838
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Mobile AL
315 PM CDT Sat Apr 16 2022
ALZ051-053-MSZ067-162100-
Clarke AL-Choctaw AL-Wayne MS-
315 PM CDT Sat Apr 16 2022
...Strong thunderstorms will impact portions of southwestern Choctaw,
northwestern Clarke and northeastern Wayne Counties through 400 PM
CDT...
At 315 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles southwest of
Putnam to 10 miles south of Crandall. Movement was east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Silas, Gilbertown and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3202 8812 3199 8810 3201 8809 3199 8807
3199 8767 3197 8767 3184 8791 3172 8832
3171 8858 3185 8864 3189 8848 3192 8847
3204 8811
TIME...MOT...LOC 2015Z 275DEG 16KT 3197 8809 3182 8855
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Mobile AL
324 PM CDT Sat Apr 16 2022
MSZ067-075-076-162115-
Perry MS-Greene MS-Wayne MS-
324 PM CDT Sat Apr 16 2022
...A strong thunderstorm will impact portions of northeastern Perry,
southwestern Wayne and northwestern Greene Counties through 415 PM
CDT...
At 323 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles east of Ovett, or 9 miles north of
Richton, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clara.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3143 8907 3143 8894 3158 8894 3159 8862
3137 8865 3137 8907
TIME...MOT...LOC 2023Z 267DEG 21KT 3149 8895
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHThe Mobile radar (KMOB), 107 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
5 hail, 4 thunderstorm wind, 3 tornado. Local standard time, as filed.
A brief tornado began along Highway 42 west of Richton destroying|a barn and heavily damaging another barn as it quickly reached|peak intensity. An open door structure and older construction|supported a lower bound estimate to the damage. The tornado|continued to the east northeast where several trees and large|branches were snapped. A clear convergence path was noted in the|damage just south of Highway 42. A carport was picked up and|deposited a couple hundred yards down path in power lines. The|tornado then weakened as it likely crossed Highway 42 with a few|large branches snapped and a couple uproots noticed. Some shingle|damage was also noted to a nearby home before the tornado lifted.
A bowing segment of storms produced a tornado beginning along|Highway 198 near Isabelle Loop just northwest of downtown|Beaumont. The tornado traveled along the tracks of the Canadian|National Railroad, uprooting a tree which fell onto a manufactured|home in its wake. By this time, the tornado had strengthened to|an EF-2 and entered a lumber mill and caused extensive damage to|two large metal buildings. One of the buildings collapsed on|itself, likely due to it being only partially enclosed. Nearby|power poles were damaged, with one snapped clean at its base.|Damage was rated near expected bounds given the age and|construction of the metal buildings which lined up to the snapped|utility pole. The tornado quickly weakened somewhat (to an EF-1),|and continued southeast along the railroad tracks due to the|motion of the parent bowing segment. As it moved along, it caused|a decent amount of tree destruction to numerous hardwood and|softwood trees. As the tornado crossed Bolton Avenue and MS-15, it|restrengthened briefly into an EF-2 and snapped many hardwoods|and softwoods as well as uprooting several trees. It also damaged|the roof of a nearby small home and the roof of a church. A shed|or carport on the church property was also destroyed. More trees|were damaged as the tornado continued to move southeast and also|destroyed a large shed/unattached garage. The tornado then moved|east, parallel to 1st Street, where it likely lifted and|dissipated; however, the survey team was not able to access this|area as the street was closed due to down power poles and|continued tree damage.
A QLCS produced a tornado off of Highway 63 and Lovewell Road|south of the town of Avera, initially snapping and uprooting|trees. One of the trees fell onto a vehicle near a manufactured|home. As the tornado moved southeast it strengthened into an EF-2,|snapping and decimating many large hardwood oak trees. The degree|of damage to these trees were enough to support a higher end|intensity estimate. A large tree limb from one of these oak trees|was turned into a projectile and injured a woman when it pierced|the side of the aforementioned manufactured home. The tornado|proceeded southeast, continuing to destroy hardwood trees in its|wake. It passed through an open field before coming upon more|trees and a small manufactured home. It snapped and uprooted many|of these trees (both soft and hardwood), with two falling onto the|manufactured home. The tornado then likely weakened to an EF-1|and continued southeastward, almost parallel to Highway 63. It|lifted and dissipated just before it reached Avera Road, but not|before tossing a large grain holder and tearing off metal portions|of a nearby barn roof. Debris from this roofing was seen strewn|out over the field.
An NWS Storm Survey documented approximately 5 miles of straight line wind damage along Neely Avera road with several large trees uprooted and large limbs snapped. Winds were estimated at 70 to 80 mph. Times were based on radar.
High winds downed large trees.
University of South Alabama CHILI mesonet site near Leakesville measured a 70mph thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2022Every state in 2022This day in weather historyThe tornado archive for Mississippi, 2022Warnings in Mississippi, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024902, 1024907, 1024910, 1024911, 1020745, 1025105, 1025109, 1020741, 1020792, 1021066, 1025111, 1025112.